Can I Lower My Dose Of Prozac To Avoid Unwanted Weight Gain?

I was taking 20 milligrams (mg) of Prozac daily for four years until I heard the news about how it can cause weight gain. I was horrified because I had gained about 15 pounds over the past year with no change in my diet or exercise habits. I decided (with the help of my doctor) to try St. John’s wort instead. I didn’t get the same good results that I had gotten from Prozac.

I have now asked my doctor about reducing my dose of Prozac to 10 mg. Will a lower dose give me the antidepressant benefits but lessen the possibility of weight gain, or do all dosages interfere with one’s metabolism?

It’s reasonable to assume that the weight gain is dose related, but I don’t believe studies have been done to demonstrate this. However, it makes sense to talk to your doctor about taking a lower dose of Prozac (or any other similar antidepressant that is causing bothersome weight gain).

Sometimes, of course, the control of depression is so crucial that a successful drug regimen shouldn’t be tampered with even in the face of unwanted weight gain.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.